Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Twin Cities, MN

May 25, 2008Dunn County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 25, 2008, 6:26 PM CDT for Dunn County, Pierce County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 6:26 PM CDT (23:26 UTC)
Expired
May 25, 2008, 7:15 PM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Dunn County, WI, Pierce County, WI

What was reported inside it

TimeReportWhereRemark
May 25, 7:14 PM CDTHAIL 1.258 S Menomonie, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:04 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 252326
SVRMPX
WIC033-093-260015-
/O.NEW.KMPX.SV.W.0033.080525T2326Z-080526T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUNN COUNTY IN WEST CENTRAL WISCONSIN...
  EASTERN PIERCE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 715 PM CDT

* AT 625 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  ELMWOOD...AND MOVING NORTHEAST AT 42 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELMWOOD...
  MENOMONIE...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EAST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SUNDAY EVENING FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN.

LAT...LON 4482 9233 4486 9211 4491 9190 4473 9167
      4468 9213 4459 9248 4478 9254
TIME...MOT...LOC 2326Z 244DEG 37KT 4474 9229

$$

LS
1 follow-up statement
000 
WWUS53 KMPX 252340
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SUN MAY 25 2008

WIC033-093-260015-
/O.CON.KMPX.SV.W.0033.000000T0000Z-080526T0015Z/
DUNN WI-PIERCE WI-
640 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN PIERCE AND SOUTHERN DUNN COUNTIES...

AT 638 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH.  THIS SEVERE THUNDERSTORM WAS LOCATED NEAR
ELMWOOD...AND MOVING NORTHEAST AT 43 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE MENOMONIE AND FALL CITY.

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EAST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SUNDAY EVENING FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN.

LAT...LON 4468 9213 4464 9230 4482 9233 4486 9211
      4491 9190 4473 9167
TIME...MOT...LOC 2340Z 244DEG 37KT 4480 9211

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:43 PM CDT, 43 minutes earlier.

Area forecast discussion, May 25, 5:43 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT SUN MAY 25 2008

.DISCUSSION...
IN THE NEAR TERM...THE FORECAST CHALLENGE IS THE SEVERE WEATHER
THREAT. SEVERAL OLD AND NEW OUTFLOW BOUNDARIES CONTINUE TO INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS. ISOLATED SUPERCELL STORMS
HAD DEVELOPED JUST WEST AND NORTH OF THE TWIN CITIES.  THESE STORMS
HAD A HISTORY OF PRODUCING LARGE HAIL AND TORNADOES.  THE FOCUS WILL
SHIFT OVER INTO WISCONSIN THE REMAINDER OF THE
EVENING...HOWEVER...IT APPEARS THE STORMS ARE MOVING INTO MORE
STABLE ENVIRONMENT. SO THE TORNADO THREAT SHOULD LESSEN AS IT MOVES
FURTHER EAST OVER WISCONSIN.

SFC TROUGH STILL TRIGGER A FEW SHRA/TSRA BACK OVER CENTRAL MN THIS
EVENING. SFC RIDGE AND UPPER HIGH PRESSURE WILL CONTINUE TO BUILD
OVER THE FORECAST AREA LATER TONIGHT AND MONDAY. SO DRY AND COOL
CONDITIONS SHOULD PREVAIL THROUGH MID WEEK.

&&

.AVIATION.../00Z TAF ISSUANCE/
ON-GOING CONVECTIVE STORMS WILL MAKE FLYING DIFFICULT EARLY THIS
EVENING...ESPECIALLY OVER EAST CENTRAL MN AND WEST CENTRAL
WISCONSIN. ELSEWHERE...SKIES SHOULD CLEAR MOMENTARILY BEHIND THE
FRONTAL BOUNDARY THAT STRETCH FM NEAR KMSP TO KAEL AT 22Z. SFC RIDGE
BUILDING BEHIND IT.  WITH STEEP LAPSE RATES AND RESIDUAL
MOISTURE...EXPECT SOME SCATTERED TO BROKEN CUMULUS CLOUDS DEVELOPING
BEFORE SUNRISE...AND PERSISTING OVER EASTERN TAF SITES INTO THE
AFTERNOON. CLOUD AND CEILING HEIGHTS ARE EXPECTED TO BETWEEN 2-4K
FEET AGL...THEN LIFTING ROUGHLY BETWEEN 3-5K FT AGL DURING THE AFTN
MONDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 25, 1:19 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
119 PM CDT SUN MAY 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
119 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL..INTO SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND
EVENING. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE FOUND
GENERALLY EAST OF A LINE FROM ST MICHAEL TO NEW ULM. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST AND SOUTH
CENTRAL MINNESOTA BETWEEN 3 PM AND 4 PM AND MOVE EAST ACROSS THE
REMAINDER OF THE AREA THROUGH EARLY EVENING. LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE...ALONG WITH A FEW TORNADOES...
ESPECIALLY OVER WEST CENTRAL WISCONSIN DURING THE LATE AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS RETURN TO THE FORECAST THURSDAY AND CONTINUE INTO
SUNDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

TRH

In the hours before

Local storm report, May 25, 5:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             WNW OSCEOLA             45.32N 92.71W
05/25/2008  M0.75 INCH       CHISAGO            MN   TRAINED SPOTTER

0514 PM     HAIL             6 E FOREST LAKE         45.26N 92.87W
05/25/2008  M0.75 INCH       WASHINGTON         MN   TRAINED SPOTTER

0523 PM     HAIL             5 W AMERY               45.30N 92.47W
05/25/2008  M0.75 INCH       POLK               WI   TRAINED SPOTTER

0525 PM     HAIL             3 SW DALBO              45.66N 93.49W
05/25/2008  M0.88 INCH       ISANTI             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 5:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             3 ESE FOREST LAKE       45.26N 92.93W
05/25/2008  M0.88 INCH       WASHINGTON         MN   TRAINED SPOTTER

0534 PM     HAIL             CIRCLE PINES            45.14N 93.15W
05/25/2008  M0.75 INCH       ANOKA              MN   TRAINED SPOTTER

0535 PM     HAIL             4 E BLAINE              45.17N 93.13W
05/25/2008  M1.00 INCH       ANOKA              MN   TRAINED SPOTTER

0535 PM     TSTM WND DMG     2 NW HUGO               45.18N 92.99W
05/25/2008                   WASHINGTON         MN   TRAINED SPOTTER

            HOUSE DOWN, WIDESPREAD DAMAGE.

&&

CARLYON
Local storm report, May 25, 5:49 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     1 N BROOKLYN PARK       45.13N 93.36W
05/25/2008  M62 MPH          HENNEPIN           MN   TRAINED SPOTTER

0538 PM     HAIL             2 NW HUGO               45.18N 92.99W
05/25/2008  M0.75 INCH       WASHINGTON         MN   TRAINED SPOTTER

0539 PM     TSTM WND DMG     2 NNW COON RAPIDS       45.20N 93.32W
05/25/2008                   ANOKA              MN   TRAINED SPOTTER

            SHINGLES OFF AND 8 INCH DIAMETER BRANCHES BROKEN OFF.

&&

CARLYON
Local storm report, May 25, 5:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 WSW HUGO              45.15N 93.00W
05/25/2008  M2.00 INCH       WASHINGTON         MN   TRAINED SPOTTER

0543 PM     HAIL             6 SE FOREST LAKE        45.21N 92.92W
05/25/2008  M0.88 INCH       WASHINGTON         MN   TRAINED SPOTTER

0547 PM     HAIL             1 NE HUGO               45.17N 92.95W
05/25/2008  M1.75 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 25, 5:59 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 PM CDT SUN MAY 25 2008

MNZ063-069-070-077-078-WIZ023>025-027-252345-
CHIPPEWA-DAKOTA-DUNN-GOODHUE-PIERCE-RICE-SCOTT-ST. CROIX-WASHINGTON-
559 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT FOR CHIPPEWA...DAKOTA...SOUTHERN DUNN...
GOODHUE...PIERCE...RICE...SCOTT...SOUTHERN ST. CROIX AND SOUTHERN
WASHINGTON COUNTIES UNTIL 645 PM CDT...

STRONG OUTFLOW WINDS FROM NEARBY THUNDERSTORMS WILL AFFECT AREAS
ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF NEW RICHMOND TO
COTTAGE GROVE TO 5 MILES SOUTHWEST OF LAKEVILLE. WINDS TO AROUND 60
MPH ARE EXPECTED WITH THE OUTFLOW FROM THESE THUNDERSTORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...  BALDWIN.
  ROBERTS.
  FOREST.
  WOODVILLE.
  HERSEY.
  KNAPP.
  WHEELER.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
Local storm report, May 25, 6:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             2 NNE MARINE ON ST CROI 45.22N 92.76W
05/25/2008  M0.75 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:09 PM CDTSevere Thunderstorm WarningMPXPolk51 min
May 25, 5:13 PM CDTTornado WarningMPXPolk, Saint Croix47 min
May 25, 5:42 PM CDTSevere Thunderstorm WarningMPXBarron48 min
May 25, 5:47 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix58 min
May 25, 5:50 PM CDTTornado WarningMPXBarron, Dunn40 min
May 25, 6:24 PM CDTSevere Thunderstorm WarningMPXDunn51 min
May 25, 6:28 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk62 min
May 25, 6:51 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.